+ Reply
Log in or Register to participate in these discussions
Pemetrexed Maintenance
Oriole
38 Posts
Good morning, I had my first maintenance chemo on Monday. I was hoping the side effects would be less than when I had the Carboplatin/Pemetrexed combination. It seems to hit me on Thursday and continues into Saturday. Feeling a little disappointed and discouraged that the side effects are only marginally better. Does anyone have any experience or advice?
Thanks
Oriole
17 Replies
S2020
1291 Posts
@Oriole

I have not had Pemetrexed, but I know various treatment side effects can be miserable, unpleasant, and totally different from one person to the next. I hope you have relief soon!

Below is a link to information at the Canadian Cancer Society that may be helpful. There is a list of treatment side effects that link to additional info and suggestions to relieve or reduce the side effects.

https://cancer.ca/en/cancer-information/cancer-types/lung/treatment/chemotherapy

A pharmacist, especially an oncology pharmacist, the chemo nurses, and/or an after hours nurse may have helpful suggestions, too. I hope today is a better day for you.

Cynthia Mac
4127 Posts
Oriole‍ are you staying well hydrated? We often tell people here to hydrate a LOT on the days before, the day of, and the first few days after chemo. That might be something you can try before your next round.
Oriole
38 Posts

@Cynthia Mac
Thanks, I am drinking a substantial amount, but will ensure I start a couple days before treatment. It becomes difficult on about day 4-5 after treatment as I start feeling nauseous. I also have started to have constipation despite all fluids and increased fibre intake.

Dutri
6 Posts

@Oriole I also had miserable effects that included brain fog and constipation and overall yuke. Due to kidney impairment signs showing up in blood work 2 treatments suspended. Awaiting oncologist as it seems I have a treatment schedule for Tuesday. Last Tuesday prescribed oxygen then on Thursday a TIA. So one unhappy camper


JustJan
1807 Posts

@Oriole when I was doing chemo (carboplatin and paclitaxol) I warded off constipation by taking a stool softener a few days prior to chemo starting and then after my treatments. If I didn’t have a BM by the end of the second day I took a senokot-s at bedtime. I never had an issue with constipation. My bowels always flipped about day 3-5 to diarrhea so stopped the softeners and senokot at that point. Definitely check with your care team to see if you can take this medication.

Constipation can make you feel miserable. Hope you can find something that works for you.

Cynthia Mac
4127 Posts
JustJan‍ , I agree with checking with the health care team even for something as seemingly benign as a laxative. Dad had one doctor tell him to use Restoralax and another SenakotS. No real rationale given, but I figure there must have been one.
Oriole
38 Posts

@Cynthia Mac @S2020 @JustJan @Dutri

Thank you all for your advice and support. It means a lot to me and makes me feel much less alone.

I have been using Senakot-s and I have Restoralax and Ducolax on standby to use when the Senakot fails to work (all okayed by the oncology nurse)

I am seeing a respirologist at the end of the month to figure out what is causing my cough and wheezy spells. The Oncologist says my lungs sound clear and my oxygen was 100% last visit. The recent CT scan showed the cancer was stable. On paper this sounds great, in real life I feel like I am 40% of what I was prior to starting this treatment. Cough, wheeze, brain fog, impaired vision, fatigue, pounding heart, neuropathy in my feet, dry congested occasionally bleeding nose/sinuses.

Dutri, I am sorry you are an unhappy camper, because I know exactly how that feels. Everyday I wake up wondering what fresh hell awaits me. Hopefully things will improve for you.

What is a TIA?

Oriole

Dutri
6 Posts

@Oriole a TIA is sometimes called a mini stroke

JustJan
1807 Posts

@Dutri I’m sorry you have been having so many issues. I hope your team can find some resolutions for you so that you can continue your treatment.

Know we are here to help support you.

Cynthia Mac
4127 Posts
Dutri‍ be sure to mention your TIA event(s) to your oncologist. I’ve always wondered if my Dad’s late-life events (which were like TIAs in symptom, but never confirmed as such) might have been caused by the meds he was on for his cancer.

Oriole‍ , you make an extremely good point that just because your lungs are 100% doesn’t mean you feel 100% overall! That might be a useful “statistic” to start a conversation with your oncologist. It might lead to a referral back to your GP to investigate some of the other things that have you feeling like your “health-o-meter” is set at less than 50%.

I remember that Dad wound up having his heart checked out at one point during his lung cancer journey. It checked out fine (as it had a decade or so before). That might have been prompted by a chronic cough, now that I think about it, so it’s worth asking the questions.
Oriole
38 Posts

@Cynthia Mac
Thank you for sharing your experience and help. I have a new GP as the one I had for 40 years suddenly closed his practice after having a stroke. I am not confident in the new one, but it is better then none. He seems to be a businessman first, Dr second. Given the shortage of family doctors, I guess I am lucky he took me on. I am really hoping the respirologist will have some answers and advice. I have just been feeling so low, wondering if all this is worth it.

@Oriole
I often find myself telling folks this disease is as much mental as it is physical. Yup hydration is good. And so is senakot-s. Sounds like you have a handle on what you need to do but it doesn't always work. I found that regular exercise was an important part of my recovery. And my favorite Pemetrexed friend golfs very regularly. His symptoms sound very similar to yours. He is on something like round 27 of the maintenance. So he has had a chance to figure it out. He plans his activities around the expected low days and it seems to work out.

I started off just walking and then progressed to running and last fall added the EXCEL exercise class to my regime. It is designed for cancer patients and made a great difference for me. There is good evidence that it stimulates the immune system as well as overall just making us feel better.

Best of luck as you journey on.

Angus

Oriole
38 Posts

@WestCoastSailor
Angus

Thank you for your advice and the reassurance as well as reminder, I am not the only one experiencing these side effects. Your compassion and empathy is comforting.

Oriole

Maryj4
4 Posts
Hello, what is the Excel exercise program? Thanks
Cynthia Mac
4127 Posts
Oriole‍ I’m going to whisper this to you: “all this is worth it.”

Please don’t doubt that for a second.
Cynthia Mac
4127 Posts

@WestCoastSailor Tagging you in to answer Maryj4’s question about the Excel program.

Oriole
38 Posts

@Cynthia Mac
Thank you for the encouragement. I found out yesterday afternoon part of my problem is my RBC is down to 79 from the 84 it was 11 days ago. Good catch by my family Dr., though it makes me question my oncologist. I am going for a blood transfusion tomorrow morning so hopefully that will result in a noticeable improvement. Apparently they will only do a transfusion if the count falls below 85.

+ Reply